Virginia, 2005Damaging Wind and Lightning Strike in Virginia, June 30, 2005
June 30, 2005 · NWS LWX · 2 events in 1 county or zone
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 3:05 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 30, 3:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT THU JUN 30 2005
.SHORT TERM...(TODAY AND TONIGHT)...
SURFACE ANALYSIS FROM 3Z SHOWED A WEAK SURFACE TROUGH ACROSS THE
FORECAST AREA. THE MAIN FEATURE IS THE COLD FRONT THAT EXTENDS FROM
THE GREAT LAKES SOUTHWEST THROUGH ILLINOIS AND MISSOURI. ON RADAR
AND SATELLITE...A DISSIPATING MCS WAS MOVING THROUGH OHIO INTO WEST
VIRGINIA. SURFACE OBSERVATIONS SHOW TEMPERATURES STILL IN THE 70S
WITH DEWPOINTS IN THE UPPER 60S AND 70S ACROSS THE FORECAST AREA.
SEVERAL ASPECTS TODAY MAKE FOR A BUSY FORECAST. THE CONVECTIVE
COMPLEX MOVING INTO WEST VIRGINIA THIS MORNING WILL BE ON THE WEAK
END BY THE TIME IT REACHES THE FORECAST AREA. MOST OF THIS SYSTEM
WILL BLOW IN AS CIRRUS AND HELP TO FURTHER INCREASE MOISTURE ACROSS
THE REGION. THIS WILL ALSO SERVE AS A POSSIBLE FOCUS OF CONVECTION
LATER THIS MORNING AND EARLY THIS AFTERNOON. THE NEXT FACTOR IS A
DEVELOPING LEESIDE TROUGH. THERE ARE ALREADY HINTS OF THIS ON AN
EARLY SURFACE ANALYSIS. THESE SHOULD BE ANOTHER FOCUS FOR CONVECTION
LATER THIS MORNING AND MAINTAIN THE ACTIVITY THROUGH THE AFTERNOON.
AHEAD THESE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS...THE REGION
WILL CONTINUE TO BE WARM AND HUMID. THE CIRRUS MOVING THROUGH THIS
MORNING WILL NOT MAKE MUCH OF AN IMPACT ON TEMPERATURES TODAY. MOS
TEMPERATURES FOR TODAY REACH THE 90 DEGREE MARK...WITH DEWPOINTS
REMAINING AROUND 70. THIS IS YET ANOTHER FACTOR IN INCREASE SURFACE
INSTABILITY.
THE MOST IMPRESSIVE FEATURE TODAY WILL BE THE PASSAGE OF A
RELATIVELY STRONG COLD FRONT LATE THIS EVENING. UNLIKE THE PAST FEW
DAYS...LOW AND MID LEVEL WINDS WILL BE HIGH ENOUGH TO MOVE THE
STORMS THROUGH FASTER. THIS WILL DIMINISH THE FLOODING THREAT AND
INCREASE THE WIND THREAT. ALTHOUGH THERE ARE HIGHER WINDS
ALOFT...THERE IS NOT MUCH IN THE WAY OF SHEAR. THE MODELS ARE NOT
INDICATING OUTSTANDING PARAMETERS FOR TODAY. BUFKIT SHOWS CAPE
VALUES DO NOT EXCEED 2000 J/KG...BUT LIFTED INDICES ARE BETWEEN
-3 AND -4.
ACTIVITY SHOULD DISSIPATE AFTER MIDNIGHT...WITH ONLY A FEW
STRAGGLING SHOWERS AND POSSIBLY THUNDERSTORMS REMAINING. CLOUDS
SHOULD START TO BREAK UP LATE TONIGHT/EARLY TOMORROW MORNING. THIS
SHOULD HELP TO DROP TEMPERATURES INTO THE 60S IN THE NORTH AND
WEST...AROUND 70 IN THE SOUTHEAST.
&&
.AVIATION...
AREAS OF FOG/HAZE WILL CONTINUE FOR MOST TERMINALS INTO MID MORNING.
SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST LATER THIS
MORNING AND CONTINUE THROUGH TONIGHT. WITH TIMING AND COVERAGE STILL
UNCERTAIN...HAVE ONLY MENTIONED VICINITY SHOWERS AND THUNDERSTORMS
WITH 06Z TAF ISSUANCE.
&&
.LONG TERM...
COOLER AND DRIER HIGH PRESSURE MOVES IN FOR THE HOLIDAY WEEKEND AS
PLANNED. 850MB TEMPS DROP FROM NEAR 20C LATE FRI TO ABOUT 14C BY
SAT...THEN ABOUT 13C FOR SUN. SHOULD BE A VERY PLEASANT START TO
JULY WITH PLENTY OF SUN...DEWPOINTS FALLING INTO THE 50S...AND
AFTERNOON TEMPS GENERALLY IN THE LOW 80S.
THE ETA FORECAST SOUNDINGS ARE SHOWING A LITTLE MORE MOISTURE FOR CU
FORMATION ON SAT...BUT WITH A GOOD COLD FRONT GOING THRU LATE
FRI...WILL SIDE WITH THE DRIER GFS.
KEPT WINDS A LITTLE STRONGER FOR THE MARINE ON SAT WITH N WINDS
AROUND 13KT.
HIGH SLIPS OFF THE COAST MONDAY AND S TO SW FLOW RETURNS FOR THE
EARLY WEEK. THAT WILL BRING A GRADUAL WARM UP...BUT AT THIS POINT
HOLIDAY FESTIVITIES ON THE FOURTH ARE LOOKING TO BE IN FINE SHAPE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION FORECASTER: SEA
LONG TERM FORECASTER: STRONG
Hazardous weather outlook, Jun 30, 4:30 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT THU JUN 30 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-011530-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
530 PM EDT THU JUN 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. ANY
SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE SLOW MOVEMENT OF
THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE MID ATLANTIC
REGION ON FRIDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE ALONG AND
AHEAD OF THE FRONTAL BOUNDARY. ANY SEVERE STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...LARGE HAIL AND
TORRENTIAL RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Local storm report, Jun 30, 3:28 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 S THURMONT 39.57N 77.41W
06/29/2005 FREDERICK MD EMERGENCY MNGR
POWERLINES DOWN...ALSO FURTHER SOUTH IN
WOODSBORO/WALKERSVILLE AREA.
&&
JBLocal storm report, Jun 30, 3:31 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 S THURMONT 39.57N 77.41W
06/29/2005 FREDERICK MD EMERGENCY MNGR
POWERLINES DOWN...ALSO FURTHER SOUTH IN
WOODSBORO/WALKERSVILLE AREA.
0648 PM TSTM WND DMG GERMANTOWN 39.18N 77.26W
06/29/2005 MONTGOMERY MD EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG THE WESTERN PORTION OF
THE COUNTY.
0734 PM TSTM WND DMG LEESBURG 39.10N 77.56W
06/29/2005 LOUDOUN VA EMERGENCY MNGR
TREES AND POWERLINES DOWN
0734 PM HAIL LEESBURG 39.10N 77.56W
06/29/2005 0.75 INCH LOUDOUN VA EMERGENCY MNGR
HAIL REPORT NEAR LEESBURG
0902 PM TSTM WND DMG PARIS 39.00N 77.95W
06/29/2005 FAUQUIER VA EMERGENCY MNGR
TREE DOWN ON RTE 50
&&
JBSpecial weather statement, Jun 30, 4:03 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT THU JUN 30 2005
MDZ002-003-VAZ021-025>031-WVZ048>055-010000-
ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
503 PM EDT THU JUN 30 2005
...A LARGE COMPLEX OF STRONG THUNDERSTORMS MAY HEAD INTO THE
REGION BEFORE SUNSET THIS EVENING...
AT 500 PM EDT...A LARGE LINE OF THUNDERSTORMS WAS LOCATED FROM
JUST WEST OF PITTSBURGH, PA...SOUTH TO CHARLESTON, WV...SOUTHWEST
TO HUNTINGTON, WV.
THIS LINE OF CONVECTION WILL REACH THE PANHANDLES OF MARYLAND AND WEST
VIRGINIA...WEST OF THE BLUE RIDGE...AND SOUTH THROUGH THE SHENANDOAH
MOUNTAINS...AROUND 7 PM...IF IT CONTINUES ON ITS CURRENT TRACK.
PEOPLE SHOULD BE PREPARED IN CASE SEVERE WEATHER REACHES THEIR
LOCATIONS LATER THIS EVENING. THE MAIN THREAT WITH THIS ACTIVITY
LOOKS TO BE LARGE HAIL...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV ON THE
INTERNET...AND YOUR LOCAL MEDIA FOR THE LATEST HAZARDOUS WEATHER
INFORMATION.
JB
Special weather statement, Jun 30, 4:20 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT THU JUN 30 2005
MDZ002-003-VAZ021-025>031-WVZ048>055-010000-
ALLEGANY-WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
520 PM EDT THU JUN 30 2005
...A LARGE COMPLEX OF STRONG THUNDERSTORMS MAY HEAD INTO THE
REGION BEFORE SUNSET THIS EVENING...
AT 515 PM EDT...A LARGE LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR
PITTSBURGH PA...SOUTH TO CHARLESTON WV...SOUTHWEST TO HUNTINGTON
WV...MOVING SOUTHEAST AT 30 MPH.
THIS LINE OF CONVECTION WILL REACH THE PANHANDLES OF MARYLAND AND
WEST VIRGINIA...AND WEST CENTRAL VIRGINIA WEST OF THE BLUE RIDGE
MOUNTAINS AROUND 730 PM...IF IT CONTINUES ON ITS CURRENT TRACK AND
INTENSITY.
PEOPLE SHOULD BE PREPARED IN CASE SEVERE WEATHER REACHES THEIR
LOCATIONS LATER THIS EVENING. THE MAIN THREAT WITH THIS ACTIVITY
WOULD BE LARGE HAIL...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV ON THE
INTERNET...AND YOUR LOCAL MEDIA FOR THE LATEST HAZARDOUS WEATHER
INFORMATION.
JB
Lightning, Albemarle
- When
- June 30, 6:30 PM EST
- Where
- Albemarle County, West Portion
- Injuries
- 5 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.023, -78.556 (the zone’s center; the record gives no point)
A severe thunderstorm contained intense and frequent lightning, struck near the Loft Mountain Campsite in the Shenandoah National Park. This storm caused lightning injuries to five campers, who were rushed to the University of Virginia Hospital in nearby Charlottesville.
Thunderstorm Wind, Albemarle
- When
- June 30, 7:10 PM EST
- Where
- Albemarle County, Stony Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.117, -78.383
Trees down due to a severe local storm.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, June 30, 20051 death · 1 event
- Tornadoes and Hail in Kansas, June 30, 2005$2.9 million · F0 · 39 events
- Flash Flooding and Hail in Kansas, June 30, 2005$460,000 · 2.5 in hail · 72 events
- Damaging Wind in Kansas, June 30, 20052 injured · $1.3 million · 70 kt wind · 1 event
- Flooding and Hail in Ohio, June 30, 20051 injured · $108,000 · 1.25 in hail · 39 events
- Hail and Damaging Winds in Ohio, June 30, 2005$206,000 · 63 kt wind · 28 events
- Hail and Damaging Winds in Missouri, June 30, 2005$233,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Michigan, June 30, 2005$150,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 30, 2005$110,000 · 52 kt wind · 9 events
- Hail and Damaging Wind in Kansas, June 30, 2005$100,000 · 1 in hail · 3 events
- Tornadoes and Hail in Kansas, June 30, 2005$60,000 · F0 · 3 events
- Hail and Damaging Winds in Michigan, June 30, 2005$40,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452083, 5452030.